Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 102, NWS La Crosse, WI

September 3, 2011Clayton County, Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 3, 2011, 2:13 AM CDT for Clayton County, Fayette County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2011, 2:13 AM CDT (07:13 UTC)
Expired
Sep 3, 2011, 3:00 AM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Clayton County, IA, Fayette County, IA

The radar

The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 12:48 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1861 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WUUS53 KARX 030713
SVRARX
IAC043-065-030800-
/O.NEW.KARX.SV.W.0102.110903T0713Z-110903T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
213 AM CDT SAT SEP 3 2011

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLAYTON COUNTY IN NORTHEAST IOWA...
  FAYETTE COUNTY IN NORTHEAST IOWA...

* UNTIL 300 AM CDT

* AT 209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ROUGHLY ALONG A LINE EXTENDING FROM TRIPOLI TO
  OELWEIN TO HAZLETON...MOVING NORTHEAST AT 45 MPH. THESE STORMS CAN
  PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.  

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  MAYNARD AROUND 220 AM...
  FAYETTE AROUND 225 AM...
  HAWKEYE AND ARLINGTON AROUND 230 AM...
  WEST UNION AND STRAWBERRY POINT AROUND 235 AM...
  VOLGA AND ELGIN AROUND 240 AM...
  CLERMONT AROUND 245 AM...
  ELKADER AROUND 250 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4264 9209 4308 9208 4308 9147 4288 9134
      4264 9157
TIME...MOT...LOC 0713Z 221DEG 40KT 4281 9222 4273 9193
          4259 9183
WIND...HAIL 60MPH <.50IN

$$

HALBACH
2 follow-up statements
149 
WWUS53 KARX 030724
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
224 AM CDT SAT SEP 3 2011

IAC043-065-030800-
/O.CON.KARX.SV.W.0102.000000T0000Z-110903T0800Z/
FAYETTE IA-CLAYTON IA-
224 AM CDT SAT SEP 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
CLAYTON AND FAYETTE COUNTIES UNTIL 300 AM CDT...

AT 223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM HAWKEYE TO
FAYETTE TO ARLINGTON...MOVING NORTHEAST AT 50 MPH. THESE STORMS CAN
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WAUCOMA AROUND 230 AM...
  WEST UNION AND VOLGA AROUND 235 AM...
  ELGIN AND CLERMONT AROUND 240 AM...
  ELKADER AROUND 245 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

LIGHTNING AND FALLING TREES CAN KILL. CAMPING VEHICLES AND TENTS ARE
NOT SAFE DURING THUNDERSTORMS. MOVE TO A PRE-DESIGNATED SHELTER IF
AVAILABLE. IF NO STRONG SHELTER IS AVAILABLE...SEEK SHELTER IN A
DEPRESSION OR RAVINE...BUT AVOID STREAM BEDS AND DRY WASHES. ASSUME
THE LIGHTNING POSITION BY MINIMIZING YOUR HEIGHT AND CONTACT WITH THE
GROUND. CROUCH LOW AND WRAP YOUR ARMS AROUND YOUR LEGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM SATURDAY
MORNING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

&&

LAT...LON 4264 9209 4308 9208 4308 9147 4288 9134
      4264 9157
TIME...MOT...LOC 0725Z 223DEG 42KT 4287 9193 4282 9175
          4274 9165
WIND...HAIL 60MPH <.50IN

$$

HALBACH
581 
WWUS53 KARX 030754
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
254 AM CDT SAT SEP 3 2011

IAC043-065-030804-
/O.EXP.KARX.SV.W.0102.000000T0000Z-110903T0800Z/
FAYETTE IA-CLAYTON IA-
254 AM CDT SAT SEP 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLAYTON AND FAYETTE
COUNTIES WILL EXPIRE AT 300 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
SATURDAY MORNING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

LAT...LON 4264 9209 4308 9208 4308 9147 4288 9134
      4264 9157
TIME...MOT...LOC 0754Z 223DEG 42KT 4311 9161 4306 9143
          4298 9133

$$

HALBACH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 8:28 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Sep 2, 8:28 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
828 PM CDT FRI SEP 2 2011

.UPDATE...

THE NEAR TERM FOCUS CONTINUES TO BE ON THE PRECIPITATION CHANCES
OVERNIGHT GOING INTO THE EARLY MORNING HOURS SATURDAY AND WHETHER
THERE WILL BE ANY SEVERE WEATHER WITH IT.

A MID LEVEL SHORTWAVE TROUGH CURRENTLY RESIDES ACROSS EASTERN
NEBRASKA AND FAR NORTHWESTERN IOWA WHICH HAS LED TO A MORE
WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS. THIS SHORTWAVE WILL
PROPAGATE EASTWARD OVERNIGHT WITH MOISTURE ADVECTION INCREASING
BETWEEN 850-700MB. THE MAIN SURFACE COLD FRONT STILL IS LAGGING
BEHIND A BIT WITH IT EXTENDING FROM NORTH OF GREEN BAY AND RUNNING
SOUTHWEST TO NORTH OF ROCHESTER. ANY PRECIPITATION THAT FALLS
TONIGHT IS EXPECTED TO REMAIN SOUTH OF THIS BOUNDARY...WHICH COULD
ACTUALLY PUSH BACK TO THE NORTH A BIT AS THE LOW LEVEL FLOW
INCREASES FROM THE SOUTH.

WITH THE MEAN LOW TO MID LEVEL FLOW FROM THE SOUTHWEST TO THE
NORTHEAST AND THE MAIN INSTABILITY GRADIENT RUNNING FROM OMAHA
INTO NORTHEAST IOWA AND FAR SOUTHWESTERN WISCONSIN...WOULD EXPECT
THAT PRECIPITATION SHOULD BLOSSOM AND SHIFT NORTHEASTWARD INTO
THE REGION FROM IOWA...MAINLY AFTER MIDNIGHT. THUS...HAVE TRENDED
A BIT LIGHTER ON THE CHANCES FOR PRECIPITATION THIS EVENING AND
BUMPED THEM UP ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN AFTER
6Z.

WHILE CHANCES FOR SHOWERS AND STORMS LOOK FAIRLY GOOD...THE SEVERE
THREAT APPEARS TO BE DWINDLING AT THIS POINT. THE GREATEST THREAT
WOULD BE IF ANY OF THE ONGOING CONVECTION NEAR OMAHA CAN DEVELOP A
COLD POOL AND RUN NORTHEASTWARD AND CLIP THE SOUTHERN PORTIONS OF
OUR FORECAST AREA. THIS SCENARIO DOES NOT LOOK THAT FAVORABLE
THOUGH AS THE PAST FEW RUNS OF THE RUC KEEP THE NOSE OF THE LOW
LEVEL JET DOWN ACROSS FAR SOUTHERN IOWA. 0-6KM SHEAR IS BETTER THE
FURTHER NORTH YOU GO...BUT MOST OF THAT SHEAR IS CONFINED TO THE
LOWEST 3KM. FURTHER SOUTH TOWARD THE WARM SECTOR...THE 00Z DVN
SOUNDING SHOWS A FAIRLY DECENT DRY LAYER AROUND 830MB WHICH WOULD
BE CONDUCIVE FOR STRONG DOWNBURSTS. THUS...CURRENT THINKING IS
THAT THE BEST CHANCES FOR ANY SEVERE WEATHER...IF AT ALL...WILL
BE DOWN ACROSS SOUTHERN IOWA WITH STRAIGHT LINE WINDS THE MAIN
HAZARD DOWN THERE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE...HALBACH
Hazardous weather outlook, Sep 2, 8:52 PM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
852 PM CDT FRI SEP 2 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-031200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
852 PM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT...MAINLY
AFTER MIDNIGHT...ACROSS MUCH OF THE AREA.  THE MAIN FOCUS FOR SEVERE
WEATHER IS WITH A CLUSTER OF STORMS THAT HAVE DEVELOPED NEAR OMAHA
AND ARE EXPECTED TO TRACK EAST ACROSS SOUTHERN IOWA.  AT THIS
POINT...IT APPEARS AS THOUGH THEY WILL GO SOUTH OF THE REGION.
BUT IF THEY DO END UP CLIPPING PORTIONS OF NORTHEAST IOWA AND FAR
SOUTHWEST WISCONSIN...DAMAGING WINDS WILL BE THE MAIN SEVERE THREAT
FROM THESE STORMS ALONG WITH BRIEF TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL PROVIDE THE FOCUS FOR MORE THUNDERSTORMS ON
SATURDAY. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH
THE HIGHER RISK OVER SOUTHERN WISCONSIN AND NORTHEAST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT...BUT MAY BE NEEDED
ON SATURDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04/HALBACH

In the hours before

Local storm report, Sep 3, 12:41 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1241 AM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     TSTM WND DMG     SE OELWEIN              42.68N 91.91W
09/03/2011                   FAYETTE            IA   TRAINED SPOTTER

            NUMEROUS TREES AND LIMBS DOWN IN EXCESS OF 12 INCHES.
            ROOF REMOVED FROM GRAIN ELEVATOR.

&&

RIECK
Special weather statement, Sep 3, 12:48 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1248 AM CDT SAT SEP 3 2011

IAZ030-030645-
CLAYTON-
1248 AM CDT SAT SEP 3 2011

...STRONG TO SEVERE THUNDERSTORMS APPROACHING CLAYTON COUNTY...

AT 1242 AM...DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM
NEAR THE FAYETTE AND CLAYTON COUNTY LINE...MOVING EAST NORTHEAST AT
35 MPH.

WIND GUSTS OF 50 TO 55 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS
THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
ST. OLAF...MOTOR...CLAYTON CENTER...FARMERSBURG...NATIONAL...GIARD...
J WOOD CAMPGROUND AND CLAYTON.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.

DAS
Local storm report, Sep 3, 1:00 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
100 AM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     TSTM WND GST     STRAWBERRY POINT        42.68N 91.54W
09/03/2011  E60.00 MPH       CLAYTON            IA   LAW ENFORCEMENT

            ALSO PEA SIZED HAIL

&&

RIECK
Local storm report, Sep 3, 1:15 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 AM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND GST     ST. OLAF                42.93N 91.39W
09/03/2011  E50 MPH          CLAYTON            IA   LAW ENFORCEMENT

&&

HALBACH
Local storm report, Sep 3, 1:53 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
153 AM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     MOUNT HOPE              42.97N 90.86W
09/03/2011  E60.00 MPH       GRANT              WI   STORM CHASER

&&

RIECK
Special weather statement, Sep 3, 2:06 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
206 AM CDT SAT SEP 3 2011

IAZ019-029-030-030800-
CHICKASAW-CLAYTON-FAYETTE-
206 AM CDT SAT SEP 3 2011

AT 200 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
WEST OF COUNTY ROADS 3 AND W 13...MOVING NORTHEAST AROUND 45 MPH.

WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THIS STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
OELWEIN...FAYETTE...MAYNARD...ARLINGTON...STRAWBERRY
POINT...ELKADER...AND GARBER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM SATURDAY
MORNING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

THIS STORM WILL HAVE FREQUENT LIGHTNING. LIGHTNING CAN BE A KILLER
AND MAY STRIKE MILES AWAY FROM THE STORM. MOVE INDOORS OR FIND A
VEHICLE TO SHELTER IN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 11:58 PM CDTSevere Thunderstorm WarningARXClayton, Fayette62 min
Sep 3, 12:54 AM CDTSevere Thunderstorm WarningARXAllamakee, Clayton66 min
Sep 3, 1:46 AM CDTFlash Flood WarningARXFayette4 hr
Sep 3, 2:53 AM CDTFlash Flood WarningARXClayton3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.